I have a 22 yr old niece who was on accutane off it, year later she had an apendectomy in late July, went on Yaz and two weeks later a blood clot in upper thigh with branches. She was diagnosed with homozygous Factor V Leiden disease.
Question: Does she need to be on coumadin for the rest of her life? I read if the clot is provoked from something ie Yaz..surgery...maybe accutane...that the person can eventually go off the coumadin. It was the spontaneous formation unprovoked clots that cause life time coumadin tx? What about pradaxa?
Any doctotrs in Philadelphia on the cutting edge of this?
How is your niece? Factor V Leiden is a common inherited genetic disorder that can increase the chance of developing abnormal blood clots. Blood-thinning medications, such as warfarin or Coumadin as well as heparin or low molecular weight heparin may be indicated to treat people who develop blood clots. The length of treatment usually depends on the circumstances of the thrombosis. Some treatment will usually last for three to six months, but if there are several clots it could take longer. Still in more severe cases the course of drug treatment may be continued indefinitely. It is best that you discuss this with her doctor for proper management. Pradaxa or dabigatran is a direct thrombin inhibitor that also helps keep the blood from coagulating. However, discuss this first with her doctor or hematologist prior to taking it. Take care and best regards.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.